Texas, 2018

Wildfire in Texas, April 13 to 15, 2018

April 13 to 15, 2018 · NWS SJT · 2 events in 2 counties and zones

Strong winds and low relative humidity values resulted in wildfire conditions. A large wildfire developed in Crockett and Jones Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Strong winds and low relative humidity values resulted in wildfire conditions. A large wildfire developed in Crockett and Jones Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 13, 10:56 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 13, 10:56 AM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1156 AM CDT Fri Apr 13 2018

.AVIATION...
/18Z TAFS/

The main aviation weather concerns are with strong, gusty winds
this afternoon and evening, and with the possibility of visibility
reductions due to blowing dust this afternoon and evening. Clearing
of the low clouds occurred during the morning, and VFR conditions
have resumed area wide. The dryline will advance east across
roughly the eastern half of West Central Texas early this
afternoon. Behind the dryline, strong and gusty west winds will
are expected through the afternoon and evenining. An Airport
Weather Warning will soon be issued for KABI, for wind gusts to
and above 35 knots. Similar gusts are expected at KSJT, and our
southern terminals will have gusts to around 30 knots. Winds will
subside prior to Midnight and will veer to northwest overnight.
In the wake of an overnight cold frontal passage, increased and
gusty north-northwest winds are expected in the 15Z-18Z time frame
on Saturday. Visibility reductions to 4-6 miles are possible in
blowing dust this afternoon and evening. With limited confidence
in placement at this time and uncertainty in how much of the dust
will be carried in aloft as opposed to near the surface, holding
off with a mention in the TAFs. However, will closely monitor this
and update as needed.

19

&&

.PREV DISCUSSION... /issued 642 AM CDT Fri Apr 13 2018/

AVIATION...
/12Z TAFS/

MVFR CIGs have spread into both KSJT and KABI early this morning.
Do not expect these low clouds to last long at these sites or
KSOA, as much drier air will quickly move in from the west. Model
soundings show the inversion breaking and winds rapidly increasing
from the west between 9 and 10 AM this morning. At that time, west
winds will quickly move east across the area, bringing gusty
conditions, and clearing out the low clouds. Until then, we will
have intermittent low clouds at western sites, and more persistent
low clouds at KJCT and KBBD. Latest guidance decreased wind speeds
slightly overall today, but have still kept very strong/gusty
winds going for the area today. An AWW will likely be needed at
KABI later this morning. However, with winds at less than 10 knots
in their latest observation, and gusts not expected to exceed 35
knots until around 18Z, will hold off on issuing one at this
time. Gusty winds will persist into the evening hours, before
diminishing between 00Z and 06Z tonight, while also shifting to
the north/northwest. 20

PREV DISCUSSION... /issued 407 AM CDT Fri Apr 13 2018/

SHORT TERM...
(Today and Tonight)

The much-advertised wind/fire weather event is still expected to
impact the entire area today. Red Flag Warning and Wind Advisory
were left as inherited.

Isolated to scattered showers and thunderstorms that were
anticipated for this morning have had a hard time overcoming a
very thin layer of low level moisture and low level inversion.
Although there will be a better chance of shower and thunderstorm
development as the disturbance moves east, most of any activity
that develops will move quickly east and out of the area before
Noon.

As for the winds today, the base of a powerful upper level trough
moving east through the Rocky Mountains will move across our area
today. Winds aloft will be very strong as this trough moves into
the area. Models show winds at 925 mph from 30 to 40 knots,
increasing to as high as 60 knots at 700mb by this afternoon. As
temperatures warm, and the inversion breaks around mid morning,
west to southwest winds at 925/850mb will quickly mix to the
surface, turning winds to the west at 25 to 35 mph with higher
gusts. As mixing increases, gusts will increase, peaking near 50
mph at times from the western Concho Valley into the southern Big
Country area during the afternoon hours. Highs are still expected
to make it generally into the 80s.

Winds should diminish fairly quickly after 00Z, and the inversion
sets up again. A cold front will move through tonight, turning
winds to the northwest at 15 to 25 mph. Lows tonight will be in
the 40s for the most part.

LONG TERM...

(Saturday Night through Friday)

Looks like a quiet weather pattern this weekend into much of next
week as upper level westerly flow prevails. Surface high pressure
and radiational cooling will bring cold temperatures Saturday night.
Lows will be in the 30s. A gradual warming trend for next week,
with highs mainly in the 80s. For what it's worth, the medium
range models are showing a wetter Springtime pattern developing by
late next week, with the potential for showers and thunderstorms
across much of the area next Friday into Saturday.

21

FIRE WEATHER...

.Red Flag Warning remains in effect through 10 PM tonight...

Critical to extreme fire weather conditions are still expected
across the area today. Winds are already sustained at critical
levels, but moisture return tonight is keeping RH values high. As
the inversion breaks this morning between 8 AM and 10 AM, winds
will quickly turn to the west, increase to 25 to 35 mph with
higher gusts, temperatures will warm, and RH values will drop to
less than 20 percent, eventually falling to less than 10 percent
across most of the area. Wind speeds in the mid levels are
forecast to be as strong as 55 to 65 mph, and some of these winds
could make it to the surface as gusts by late morning into the
afternoon hours.

Although a cold front tonight will cool temperatures Saturday,
breezy conditions, and dry air may require another fire weather
headline for Saturday afternoon. Right now, most areas aren't
expected to reach 20 mph sustained winds at 20 feet, but we will
see RH values less than 20 percent, so a Fire Danger Statement
will need to be considered.

Conditions will remain dry and breezy through next Wednesday, with
temperatures warming back into the upper 80s by Tuesday.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 85  43  63  36 /   5   5   0   0
San Angelo 	 90  44  69  36 /   5   5   0   0
Junction 	 90  46  71  37 /   5   5   0   0
Brownwood 	 88  46  65  35 /  10   5   0   0
Sweetwater 	 83  44  65  36 /   0   5   0   0
Ozona      	 87  43  69  36 /   0   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

Wind Advisory until 7 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Menard-Nolan-Runnels-Schleicher-Shackelford-Sterling-
Sutton-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Apr 13, 3:39 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
439 AM CDT Fri Apr 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-140945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
439 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Critical to extreme fire weather conditions are likely Friday due
to strong west winds and very dry conditions. Wind gusts may
exceed 50 mph on Friday afternoon, with relative humidity values
falling to less than 10 percent. Any fires that develop will
likely spread rapidly. Any activity that could result in flames or
sparks of any kind is highly discouraged.

A wind advisory is also in effect Friday from 10 AM to 7 PM for
much of West Central Texas. West winds of 25 to 35 mph will gust
between 40 and 50 mph. Motorists should be alert for sudden gusts
of wind, especially on north to south roadways. The winds will
make driving for high profile vehicles more difficult..

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible Saturday afternoon,
due to gusty winds and relative humidity values of less than 20
percent, mainly north of the Interstate 20 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Jones

When
April 13, 1:28 PM CST to April 14, 6:00 PM CST
Where
Jones forecast zone
Reported by
Broadcast Media
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A 2700 acre wildfire called the 335 Fire burned between Hawley and Nugent. This wildfire was started by a homeowner burning trash. Strong winds near 50 mph caused the fire to spread east to FM600 and County Road 338 in Jones County. County Road 338 was closed. Two residential structures were lost. One was unoccupied. One barn did burn to the ground. A total of nine buildings were destroyed by the wildfire.

Wildfire, Crockett

When
April 13, 9:00 PM CST to April 15, 10:00 PM CST
Where
Crockett forecast zone
Reported by
Broadcast Media
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The County Road 205 Wildfire burned about 4123 acres. The fire began where County Roads 205 and 206 intersect with U.S. Highway 190 in northern Crockett County. U.S. Highway 190 west of Eldorado and east of State Highway 163 was closed. It damaged various oil field poly lines and equipment. Power lines were also damaged by the high winds.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752922, 752936.